Louisiana, 2007

Lightning Strike in Louisiana, December 20, 2007

December 20, 2007 · NWS SHV · 1 event in 1 county or zone

A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
2
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front moved northward during the day of 12/19 and became stationary near the Arkansas/Louisiana border. An upper level storm system approached the region from the southern plains and provided the dynamics needed for scattered to numerous showers and thunderstorms to form across all of northeast Texas, southeast Oklahoma, southwest Arkansas and northwest Louisiana. During the late evening hours of 12/19...the storms initially were elevated in nature...producing large hail. Towards the overnight and predawn hours of 12/20...the storms across deep east Texas and west central Louisiana became more surface based producing strong and damaging wind gusts and frequent lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 6:59 AM CST, 51 minutes earlier.

Area forecast discussion, Dec 20, 6:59 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 AM CST THU DEC 20 2007

...AN UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...
AS EXPECTED...SURFACE LOW OVER OKLAHOMA CONTINUES TO MOVE
SOUTHEAST AS THE UPPER-LEVEL TROUGH ENCROACHES UPON OUR AREA.
WATER VAPOR IMAGERY SHOWS A MID-LEVEL DRY TONGUE...PROBABLY WITH
DEWPOINT DEPRESSIONS ON THE ORDER OF 20 DEGREES OR MORE...STARTING
TO AFFECT OUR AREA. THIS SHOULD END THE CONVECTION FROM WEST TO
EAST THIS MORNING...DESPITE THE FRONT REMAINING JUST EAST OF THE
IH-35 CORRIDOR.

WITH THIS UPDATE I HAVE MODIFIED SHOWER/THUNDERSTORM PROBABILITIES
BASED UPON ONGOING RADAR TRENDS. NO FURTHER CHANGES WERE MADE AT
THIS TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE PUBLISHED TO THE INTERNET
SHORTLY. AN UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED BEFORE
705 AM.  UPDATED NUMBERS ARE PROVIDED BELOW FOR YOUR PERUSAL.  /BUTTS/

&&

.PREV DISCUSSION... /ISSUED 340 AM CST THU DEC 20 2007/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
WEATHER HAS BEEN QUITE ACTIVE EARLY THIS MORNING...WITH SEVERAL
REPORTS OF THREE-QUARTER INCH HAIL OVER OUR AREA.  THE CULPRIT WAS A
STRONG STORM SYSTEM...WHICH SHOULD MOVE THROUGH THE REGION TODAY.
MY EARLY MORNING SURFACE ANALYSIS HAS A WARM FRONT STRETCHING FROM
MCCURTAIN COUNTY...EASTWARD ACROSS SOUTHERN ARKANSAS.  ASSOCIATED
SURFACE LOW WAS SEEN SPINNING OVER EASTERN OKLAHOMA AT 3 AM...AND
SHOULD HEAD SOUTHEAST ACCORDING TO ISALLOBARIC TRENDS.

I BELIEVE MOST OF THE FIRST PERIOD CONVECTION SHOULD OCCUR BEFORE
NOON AS A LEAD SHORTWAVE TROUGH SWINGS THROUGH.  THIS SHOULD BE
FOLLOWED BY MID-LEVEL DRY SLOTTING...JUST NOW SHOWING UP IN WEST
TEXAS ON WATER VAPOR IMAGERY.  THIS MID-LEVEL DRYING SHOULD ALL BUT
END CONVECTION OVER OUR AREA.  A LOW-LEVEL CAPPING INVERSION SHOULD
DEVELOP AS IT SWINGS THROUGH.  SO EVEN WITH STEEPER MID-TROPOSPHERIC
LAPSE RATES/GREATER INSTABILITY THIS AFTERNOON...ANY PARCELS WILL
LIKELY HAVE A HARD TIME MAKING IT PAST THE CAP.  CONDITIONAL UPON
ONGOING RADAR TRENDS...I PLAN ON CONTINUING SEVERE WORDING IN THE
FORECAST THIS MORNING.

THE STORM SYSTEM IS FORECAST TO MOVE INTO THE TENNESSEE VALLEY
TONIGHT.  WEAK RIDGING...BOTH AT THE SURFACE AND ALOFT...IS SLATED
TO AFFECT OUR AREA THROUGH FRIDAY.  WITH THE DRIER AIRMASS...LOWS
TONIGHT SHOULD BE A LITTLE COOLER.  AFTERNOON HIGHS BY FRIDAY SHOULD
BE ABOUT THE SAME AS TODAY...WITH MOST PLACES HOVERING SOMEWHERE
AROUND THE 70 DEGREE MARK.

NEXT IMPACT EVENT SHOULD MAKE ITS WAY INTO THE DESERT SOUTHWEST
FRIDAY.  AN UPPER-LEVEL SOUTHWESTERLY FLOW SHOULD RETURN TO THE
REGION FRIDAY NIGHT...AS A LEAD SHORTWAVE EJECTS OUT OF THE MAIN
TROUGH.  CONSIDERING THE INCREASINGLY DIFFLUENT FLOW ALOFT...I WILL
GRADUALLY INCREASE SHOWER/THUNDERSTORM PROBABILITIES THROUGH THE
NIGHT.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MOST OF THE IMPACT FROM THE NEXT STORM SYSTEM SHOULD BE FELT
SATURDAY /PROBABLY LATE MORNING INTO AFTERNOON/ AS THE SURFACE LOW
MOVES INTO NORTHEAST TEXAS.  DYNAMICALLY...THIS SYSTEM LOOKS JUST AS
GOOD /IF NOT BETTER/ THAN THE CURRENT STORM SYSTEM.  THE RIGHT
ENTRANCE REGION TO A 140 KNOT UPPER-LEVEL JET IS EXPECTED TO BE
POISED SOUTHWEST TO NORTHEAST OVER OUR AREA...WITH A 40 KNOT
LOW-LEVEL JET BRINGING 330K THETA-E AIR FROM THE GULF.  GREATER
INSTABILITY IS FORECAST WITH THIS EVENT...ESPECIALLY CONSIDERING
STEEPER MID-TROPOSPHERIC LAPSE RATES ENHANCED BY THERMAL TROUGHINESS
AT 500MB.

BIG QUESTION WITH THIS POTENTIAL EVENT REMAINS THE AMOUNT OF
MOISTURE RETURN BETWEEN SYSTEMS.  I SUSPECT THERE WILL BE ENOUGH OF
A SOUTHEASTERLY COMPONENT TO THE LOW-LEVEL WIND FIELD TO BRING
MOISTURE BACK INTO OUR AREA DURING THE DAY FRIDAY.

ALL-IN-ALL THEN...I STILL BELIEVE THERE IS A SEVERE WEATHER RISK
WITH THIS STORM SYSTEM...ESPECIALLY FROM EASTERN TEXAS INTO WESTERN
LOUISIANA.  ANY RISK AREA SHOULD SHIFT NORTH AND EAST AS SATURDAY
AFTERNOON PROGRESSES AND THE LOW MOVES INTO THE LOWER MISSISSIPPI
VALLEY.  CONVECTION MAY COME TO AN ABRUPT END WITH THIS SYSTEM AS
WELL...AS IT LOOKS LIKE A BIG PUNCH OF MID-LEVEL DRY AIR COULD DART
OVER THE REGION SOMETIME IN THE AFTERNOON.  FOR NOW...I PLAN ON
KEEPING SOME LINGERING SHOWER/THUNDERSTORM PROBABILITIES GOING INTO
SATURDAY NIGHT.

A SURFACE HIGH MOVES INTO THE AREA FROM THE WEST FOR SUNDAY...ONLY
TO BE KICKED OUT OF THE WAY LATE SUNDAY NIGHT OR MONDAY BY AN
ADVANCING UPPER-LEVEL TROUGH.  ISENTROPIC UPGLIDE IS FORECAST TO
INCREASE ACROSS OUR AREA AHEAD OF THE TROUGH...WITH LOWER
CONDENSATION PRESSURE DEFICITS INVADING FROM THE SOUTHWEST CHRISTMAS
EVE.  THE ODDS OF SEEING PRECIPITATION SHOULD INCREASE MONDAY
AFTERNOON AS THE TROUGH STARTS TO EJECT.  MOST OF THE PRECIPITATION
SHOULD FALL IN THE AFTERNOON AND EVENING HOURS.  HOWEVER...I CANNOT
GUARANTEE A TOTALLY DRY AND TURBULENCE FREE RIDE OVERNIGHT FOR A
CERTAIN FAT GUY IN A RED SUIT.

CHRISTMAS DAY MIGHT ACTUALLY BE DRY...BUT THIS TOO LOOKS TO BE
SHORT-LIVED.  ANOTHER IN A SERIES OF UPPER LOWS APPEARS TO BE POISED
TO MOVE INTO WEST TEXAS TUESDAY NIGHT.  IT COULD REACH OUR AREA AS
SOON AS WEDNESDAY...BRINGING YET ANOTHER SHOT OF SEEING
PRECIPITATION.  PARTIAL THICKNESS TECHNIQUES SUGGEST THE POSSIBILITY
OF SOME WINTRY PRECIPITATION WITH THIS SYSTEM BY WEDNESDAY AFTERNOON.

IF YOU ARE A WINTER WEATHER FAN...DONT GET YOUR HOPES UP JUST YET
THOUGH.  MY CONFIDENCE IN THIS OCCURRING IS QUITE LOW AND ONLY
COMPLICATED BY TIMING AND LOCATION DISCREPANCIES IN THE MEDIUM-RANGE
MODELS.  ALSO...KEEP IN MIND THAT CLIMATOLOGICALLY THE ODDS ARE SLIM
TO NONE /WITH SLIM WALKING OUT THE DOOR/.  SO...I WILL KEEP ANY
PRECIPITATION IN A LIQUID FORM FOR DAY 7 IN THE FORECAST.  WE WILL
KEEP AN EYE ON IT AND SEE HOW SUBSEQUENT MODEL RUNS HANDLE IT.

A PEEK INTO THE FUTURE SHOWS ANOTHER STORM SYSTEM HEADING OUR WAY
FOR THE END OF NEXT WEEK.

THANKS TO WFO JACKSON MS FOR COLLABORATION THIS MORNING.  /BUTTS/

AVIATION...
AREA RADARS SHOW CONVECTION IN FULL SWING ACROSS THE FOUR STATE AREA
AT 07Z.  KSHV VAD PROFILER SHOWS LLJ CONTINUING TO FEED
CONVECTION...W/THE UPPER TROUGH APPROACHING CENTRAL OK.  WATER VAPOR
IMAGERY SHOWS A DRY SLOT ROUNDING THE BASE OF THE TROUGH...BUT
EXPECT LIFR/VLIFR CEILINGS/VSBYS ALL SITES UNTIL TROUGH AXIS MOVES
EAST OUT OF THE AREA.  AS TROUGH EXITS THURSDAY AFTERNOON...EXPECT
SCOURING TO VFR BY 21-24Z ALL SITES EXCEPT KMLU.  /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  44  73  54 /  40   0   0  30
MLU  72  45  71  52 /  70   0   0  20
DEQ  69  39  70  48 /  20   0   0  20
TXK  69  43  70  53 /  30   0   0  30
ELD  72  44  71  52 /  50   0   0  20
TYR  71  42  74  52 /  10   0   0  30
GGG  71  42  75  52 /  20   0   0  30
LFK  74  43  74  53 /  50   0   0  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

THE NEW FORECAST CREW...
21/17/24/10
Hazardous weather outlook, Dec 20, 5:23 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 AM CST THU DEC 20 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
523 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING EAST OF A
LINE FROM MAGNOLIA ARKANSAS TO NATCHITOCHES LOUISIANA.  HAIL GREATER
THAN THREE QUARTERS OF AN INCH...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR WILL BE THE MAIN SEVERE WEATHER RISKS.

OVER THE REMAINDER OF THE FOUR STATE REGION...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS MORNING.  THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IN THIS REGION APPEARS TO BE LOW.

THUNDERSTORMS WILL GRADUALLY END FROM WEST TO EAST...AS DRIER AIR
MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AS A STRONGER
STORM SYSTEM MOVES TOWARD THE FOUR STATE REGION.  AT THIS TIME...IT
APPEARS AS IF THE GREATEST SEVERE WEATHER RISK WILL BE ALONG AND
SOUTH OF INTERSTATE 20.  LATER STATEMENTS AND FORECASTS WILL BETTER
DEFINE THE TIMING AND LOCATION OF ANY RISK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS...MAY BE NEEDED THIS MORNING.

BUTTS

In the hours before

Local storm report, Dec 20, 3:22 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CST THU DEC 20 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     LUFKIN                  31.33N  94.73W
12/20/2007  E60 MPH          ANGELINA           TX   TRAINED SPOTTER

            TREES...POWER LINES DOWN ON WEST SIDE OF TOWN.

&&

EVENT NUMBER 00004

JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grant

When
December 20, 7:50 AM CST
Where
Grant County, Colfax
Deaths
0 direct, 3 indirect
Injuries
0 direct, 2 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
31.520, -92.720

Three family members died in a house explosion as a result of lightning striking near the home. It was determined that the explosion was caused by a gas leak and the lightning strike. The blast shattered windows of surrounding homes as well. Debris from the explosion was found within a 200-foot radius of the home tht was totally destroyed in the blast. Two other neighboring residents were also injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Grant2007-12-2089FemalePermanent HomeIndirect
Lightning, Grant2007-12-2063MalePermanent HomeIndirect
Lightning, Grant2007-12-2061FemalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71103.